Louisiana, 2003

Damaging Wind in Louisiana, August 31, 2003

August 31, 2003 · NWS LCH · 1 event in 1 county or zone

Trees were blown down on Highway 1147.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Trees were blown down on Highway 1147.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 31, 9:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 31, 9:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT SUN AUG 31 2003

...GRACE HAS BEEN DOWNGRADED TO A TROPICAL DEPRESSION THIS
MORNING...

A LARGE SWATH OF VERY HEAVY SHOWERS AND ISOLATED THUNDERSTORMS...
EXTEND FROM EAST CENTRAL TEXAS DOWN TO THE UPPER TEXAS COAST AND OUT
INTO THE GULF TO 120 MILES SOUTH OF SABINE PASS. THIS WHOLE AREA IS
FUNNELING NORTHWARD INTO SOUTHEAST TEXAS. THIS RAIN SHIELD IS
EXPECTED TO SHIFT TO THE WEST THROUGH THE DAY AS THE SYS MOVES INLD
AND INTO CNTRL TX.

TIDES ARE RUNNING ABOUT 2 FEET ABOVE NORMAL. HAVE TALKED WITH
CAMERON PARISH OFFICIALS AND JEFFERSON COUNTY OFFICIALS AND THEY HAVE
INDICATED THAT THE TIDES THIS MORNING WERE NOT CAUSING ANY PROBLEMS
ALONG THE COAST. ASTRONOMICAL TIDES ARE FALLING AT THIS TIME. NEXT
HIGH TIDE IS EXPECTED AROUND 6 PM THIS EVENING.

RAINFALL AT BPT SINCE MIDNIGHT...2.14 INCHES AND A LITTLE OVER TWO
INCHES FOR YESTERDAY. THE HIGHEST RAINFALL TOTAL FOUND OVER THE LAST
12 HOURS WAS REPORTED AT PINE ISLAND BAYOU IN WESTERN HARDIN
COUNTY.... 4.5 INCHES. AN ADDITIONAL THREE INCHES WILL BE POSSIBLE
IN SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA WITH ISOLATED AMOUNTS TO
FIVE INCHES IN SOME LOCATIONS THROUGH TOMORROW. A FLASH FLOOD WATCH
CONTINUES FOR HARDIN...JEFFERSON...AND ORANGE COUNTIES IN SOUTHEAST
TEXAS AND CAMERON AND CALCASIEU PARISHES IN SOUTHWEST LOUISIANA
THROUGH LATE THIS AFTERNOON.

HAVE UPDATED ZONES TO REFLECT SOME MINOR CHANGES.

.PRELIMINARY POINT TEMPS/POPS...
KBPT 85 73 88 75 / 80 60 40 30
KLCH 83 72 87 73 / 80 30 40 20
KLFT 87 73 86 73 / 70 30 20 10
KAEX 84 72 84 73 / 60 20 30 20

.LCH WATCHES/WARNINGS/ADVISORIES...
...SMALL CRAFT ADVISORY HIGH ISLAND TO ATCHAFALAYA RIVER.
LA...FLASH FLOOD WATCH LAZ027-030-031...LAZ041>043...LAZ051>055
TX...FLASH FLOOD WATCH TXZ180>182...TXZ201-215-216
Hazardous weather outlook, Aug 31, 5:00 AM CST, 6 hours 30 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
...FLOOD WATCH FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA
TODAY...
TROPICAL STORM GRACE OFF THE CENTRAL TEXAS COAST IS EXPECTED
TO MAKE LANDFALL ON THE CENTRAL TEXAS COAST AROUND MIDNIGHT TONIGHT.
THE MAIN EFFECTS FROM THIS STORM WILL BE HEAVY RAINFALL FOR LOWER
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA DURING THE DAY TODAY.
SQUALLS WILL PRODUCE WIND GUSTS TO 30 MPH NEAR THE COAST. TIDES
AROUND 2 FEET ABOVE NORMAL. AN ADDITIONAL THREE TO FIVE INCHES OF
RAIN EXPECTED TODAY FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA.

.DAYS TWO THROUGH SEVEN...LABOR DAY THROUGH SATURDAY...
A DECREASE IN SHOWER ACTIVITY IS EXPECTED LABOR DAY INTO TUESDAY.
A WEAK COLD FRONT WILL BE SLOW TO ADVANCE TO THE COAST...PERHAPS LATE
THURSDAY OR FRIDAY. RAIN CHANCES WILL REMAIN IN THE FORECAST AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN NEAR THE MISSISSIPPI
VALLEY LATE INTO SATURDAY.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS, HAM RADIO
OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 6:30 AM CST, 5 hours before
LAZ041-051-TXZ180-181-182-201-215-216-311330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
730 AM CDT SUN AUG 31 2003

AT 725 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
SHOWERS CONTAINING VERY HEAVY RAIN AND GUSTY WINDS EXTENDING FROM
WEST OF BEAUMONT TO ORANGE...THEN SOUTHEAST TO CONSTANCE BEACH AND
JOHNSON BAYOU ON THE CAMERON PARISH. WIND GUSTS OF 40 TO 50 MPH HAVE
BEEN MEASURED WITH THIS LINE.

THE LINE WILL CONTINUE MOVING NORTH...AND SHOULD REACH A WARREN TO
BUNA TO VINTON LINE BY 800 AM. RESIDENTS SHOULD BE PREPARED FOR A
SHORT PERIOD OF STRONG WINDS ACCOMPANIED BY HEAVY RAINS...ON THE
ORDER OF ONE TO TWO INCHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE
OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

LGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
August 31, 11:30 AM CST
Where
Beauregard County, Dry Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
30.667, -93.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332971.